Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 27, NWS Binghamton, NY

July 30, 2000Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 30, 2000, 1:20 PM EDT for Susquehanna County, Wyoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 2000, 1:20 PM EDT (17:20 UTC)
Expired
Jul 30, 2000, 4:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 301728 COR
FFWBGM
PAC115-131-302015-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
126 PM EDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA.
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 415 PM EDT.

* AT 110 PM EDT...SPOTTER REPORTS INDICATE THAT THUNDERSTORMS HAVE
  PRODUCED RAINFALL AMOUNTS OF 3.5 SINCE 1000 AM NEAR LACEYVILLE. 
  RADAR ESTIMATES ALSO INDICATE VERY HEAVY RAIN WAS OCCURRING ACROSS 
  SUSQUEHANNA COUNTY PRODUCING 1 TO 2 INCHES OF RAINFALL. THE RAIN 
  WILL CONTINUE ACROSS THESE AREAS FOR THE NEXT 1 TO 2 HOURS AND 
  PRODUCE FLASH FLOODING.

EXCESSIVE RUNOFF FROM THIS RAINFALL WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. SMALL 
CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS 
AND FLOODING NEARBY LOW AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.

CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GRxOUND IMMEDIATELY.

LAT...LON 4163 7624 4146 7621 4154 7581 4165 7547
          4190 7558

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:35 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 9:35 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 AM EDT SUN JUL 30 2000

RADAR LOOP SHOWS BAND OF PCPN GRADUALLY PUSHING NORTH THROUGH THE
CWA. MODEL SYNOPTIC FORCING IS A LITTLE BEHIND IN TIMING BUT OVERALL
AREAL DEPICTION LOOKS OK. SYNOPTIC FORCING WEAKENS ONCE THIS BAND
MOVES THROUGH BUT AIRMASS REMAINS UNSTABLE WITH MODIFIED KBUF
SOUNDING COMING IN AROUND 1500 J/KG. WILL OPT TO RETAIN CAT POPS AND
WORDING IN ANTICIPATION OF CONTINUED REDEVELOPMENT OF PCPN THROUGH
OUT THE AFTERNOON. MODEL QPF SIGNIFICANTLY LOWER THAN YESTERDAY BUT
WILL KEEP CURRENT FFA FOR BROOME COUNTY BASED ON ANTECEDENT
CONDITIONS AND POSSIBILITY OF MORE LOCALIZED DOWNPOURS. NO
A1DDITIONS TO FFA PLANNED ATTM.

MAY THROTTLE TEMPS BACK JUST A TAD BUT WILL WAIT FOR LATEST READINGS
JUST BEFORE ISSUANCE TO MAKE FINAL DETERMINATION.

WORK ZONES SOON.

.BGM...FFA...NYZ056 BROOME COUNTY

SPORER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:50 PM EDTFlash Flood WarningBGMLackawanna3 hr
Jul 30, 4:04 PM EDTFlash Flood WarningBGMWyoming116 min
Jul 30, 6:08 PM EDTFlash Flood WarningBGMLuzerne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.